Erythrocytosis in a large cohort of trans men using testosterone: a long-term follow-up study on prevalence, determinants and exposure years.

Erythrocytosis is a known side effect of testosterone therapy that can increase the risk of thromboembolic events.To study the prevalence and determinants in the development of erythrocytosis in trans men using testosterone.A twenty year follow-up study in adult trans men who started testosterone therapy, and had monitoring of hematocrit at our center (n=1073).Erythrocytosis occurred in 11% (hematocrit>0.50 l/l), 3.7% (hematocrit>0.52 l/l) and 0.5% (hematocrit>0.54 l/l) of trans men. Tobacco use (OR 2.2, 95%CI 1.6-3.3), long-acting undecanoate injections (OR 2.9, 95%CI 1.7-5.0), age at initiation of hormone therapy (OR 5.9, 95%CI 2.8-12.3), BMI (OR 3.7, 95%CI 2.2-6.2) and pulmonary conditions associated with erythrocytosis and polycythemia vera (OR 2.5, 95%CI 1.4-4.4) were associated with hematocrit >0.50 l/l. In the first year of testosterone therapy hematocrit increased most: 0.39 l/l at baseline to 0.45 l/l after 1 year. Although there was only a slight continuation of this increase in the following 20 years, the probability of developing erythrocytosis still increased (10% after 1 year, 38% after 10 years).Erythrocytosis occurs in trans men using testosterone. The largest increase in hematocrit was seen in the first year, but also after the first years there is a substantial number of people that present with hematocrit >0.50 l/l. A reasonable first step in the care for trans men with erythrocytosis while on testosterone is to advise them to quit smoking and to switch to a transdermal administration route and if BMI is high, to lose weight.


View the full article @ The Journal of clinical endocrinology and metabolism


Get PDF with LibKey
Authors: Milou Cecilia Madsen, Dennis van Dijk, Chantal Maria Wiepjes, Elfi Barbara Conemans, Abel Thijs, Martin den Heijer